Carbamazepine in the treatment of neuroleptic malignant syndrome.Biol Psychiatry. 1998 Feb 15; 43(4):303-5.BP
Neuroleptic malignant syndrome (NMS) is a potentially lethal adverse effect to neuroleptic drugs.
We report on 2 cases where NMS dramatically improved with carbamazepine. Incidental removal and reapplication of carbamazepine attests to its effectiveness for this condition.
A 34-year-old woman treated for a major depressive disorder experienced NMS with a phenothiazine. Her condition dramatically improved in 8 hours after she was administered carbamazepine. Since carbamazepine was discontinued, NMS recurred in 10 hours and remitted anew within less than 24 hours after reintroduction. A 31-year-old woman experiencing a schizoaffective disorder displayed NMS with aphenothiazine and a butyrophenone. NMS completely resolved within 8 hours after she was administered carbamazepine. NMS recurred within 12 hours after carbamazepine discontinuation.
These data thus account for a cause-effect relationship between carbamazepine administration and NMS relief, and argue against the neuroleptic withdrawal to be responsible by itself for NMS relief.